Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 158, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 26, 1998, 2:46 PM EDT for Cheboygan County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 26, 1998, 2:46 PM EDT (18:46 UTC)
- Expired
- Sep 26, 1998, 3:50 PM EDT
- In force
- 64 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Cheboygan County, MI
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 26, 12:45 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.8 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPN 261846 RRA SVRAPN MIC031-261950- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 246 PM EDT SAT SEP 26 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEBOYGAN COUNTY IN NORTHEASTERN LOWER MICHIGAN * UNTIL 350 PM EDT * AT 244 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF CHEBOYGAN OR IN THE VICINITY OF MULLET LAKE MOVING EAST AT 65 MPH. * THE SEVERE THUNDERSTORM WILL REACH... BURT LAKE BY 250 PM EDT CHEBOYGAN BY 255 PM EDT INDIAN RIVER BY 255 PM EDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR. BAK/CAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 11:37 AM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, Sep 26, 11:37 AM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1137 AM EDT SAT SEP 26 1998 14Z SURFACE ANALYSIS INDICATED LOW PRESSURE CENTERED OVER SOUTHEAST SOUTH DAKOTA. A COLD FRONT EXTENDED EASTWARD ACROSS NORTHERN LOWER MICHIGAN...WITH A COLD FRONT TRAILING THROUGH THE CENTRAL PLAINS. THE LOW WILL TRACK RAPIDLY NORTHEASTWARD DURING THE AFTERNOON WITH THE SUPPORT OF A 100 KNOT UPPER LEVEL JET...REACHING CENTRAL UPPER MICHIGAN DURING THE EVENING. THE WARM FRONT WILL LIFT INTO EASTERN UPPER MICHIGAN DURING THE AFTERNOON. THE MAIN FORECAST CONCERN FOR THE AFTERNOON IS THUNDERSTORM POTENTIAL. KAPX 88D INDICATES AN AREA OF SHOWERS AND THUNDERSTORMS LIFTING NORTHEASTWARD ACROSS NORTHERN LAKE MICHIGAN AND EASTERN UPPER TO THE NORTH OF THE WARM FRONT. A 5O KNOT 850 MB JET WILL SUPPORT MOISTURE CONVERGENCE ALONG THE WARM FRONT THROUGH THE AFTERNOON. 12Z APX SOUNDING WAS NOT AVAILABLE...BUT MODIFYING THE 12Z GREEN BAY SOUNDING FOR EXPECTED LATE AFTERNOON CONDITIONS PRODUCED CAPES OF AROUND 600 J/KG AND LIFTED INDICES OF AROUND -3. SHOWERS AND THUNDERSTORMS WILL AGAIN OVERSPREAD THE FORECAST AREA DURING THE AFTERNOON WITH THE APPROACH OF THE LOW. WITH THE STRONG UPPER JET AND SHEAR ALONG THE WARM FRONT EXPECT THAT SOME OF THE STORMS COULD ORGANIZE ENOUGH TO REACH SEVERE LEVELS DURING THE AFTERNOON. SOME THINNING OF THE CLOUDS LATER IN THE AFTERNOON WOULD FURTHER ENHANCE SEVERE POTENTIAL. NORCROSS
In the hours before
Special weather statement, Sep 26, 1:10 PM EDT, 1 hour 36 minutes before
MIZ008-015>036-041-042-262200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 110 PM EDT SAT SEP 26 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. A WARM FRONT EXTENDED ACROSS EXTREME NORTHERN LOWER MICHIGAN THIS AFTERNOON WITH A WARM AND UNSTABLE AIR MASS ACROSS THE REGION. THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EARLY EVENING AND RACE TO THE EAST AT 40 MPH. SOME OF THE THUNDERSTORMS MAY BE SEVERE AND CAPABLE OF PRODUCING TORNADOES. AS A RESULT...A TORNADO WATCH IS IN EFFECT FOR MOST OF NORTHERN LOWER MICHIGAN UNTIL 6 PM THIS EVENING. THE SEVERE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HAIL TO 3 INCHES IN DIAMETER AND WIND GUSTS TO 80 MPH. STAY TUNED TO NOAA WEATHER RADIO OR YOU LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. BAK
Special weather statement, Sep 26, 1:10 PM EDT, 1 hour 36 minutes before
MIZ008-015>036-041-042-262200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 110 PM EDT SAT SEP 26 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. A WARM FRONT EXTENDED ACROSS EXTREME NORTHERN LOWER MICHIGAN THIS AFTERNOON WITH A WARM AND UNSTABLE AIR MASS ACROSS THE REGION. THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EARLY EVENING AND RACE TO THE EAST AT 40 MPH. SOME OF THE THUNDERSTORMS MAY BE SEVERE AND CAPABLE OF PRODUCING TORNADOES. AS A RESULT...A TORNADO WATCH IS IN EFFECT FOR MOST OF NORTHERN LOWER MICHIGAN UNTIL 6 PM THIS EVENING. THE SEVERE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HAIL TO 3 INCHES IN DIAMETER AND WIND GUSTS TO 80 MPH. STAY TUNED TO NOAA WEATHER RADIO OR YOU LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. BAK
Local storm report, Sep 26, 1:53 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
153 PM EDT SAT SEP 26 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM EAST JORDAN MI 70 MPH TSTM GUST
09/26/98 CHARLEVOIX
0100 PM ELMIRA MI 80 MPH TSTM GUST
09/26/98 OTSEGO
0112 PM GAYLORD MI 80 MPH TSTM GUST
09/26/98 OTSEGO WIDESPREAD TREE AND
STRUCTURAL DAMAGE DOWNTOWN
GAYLORD. POWER LINES DOWN.
ONE INCH HAIL ALSO
REPORTED.
0115 PM VANDERBILT MI 1 INCH HAIL
09/26/98 OTSEGO
0115 PM VANDERBILT MI 85 MPH TSTM GUST
09/26/98 OTSEGO VANDERBILT HIGH SCHOOL
SUSTAINED STRUCTURAL
DAMAGE.
0118 PM VANDERBILT MI 80 MPH TSTM GUST
09/26/98 OTSEGO ONE INCH HAIL ALSO
REPORTED.
0121 PM GAYLORD MI 80 MPH TSTM GUST
09/26/98 OTSEGO WIDESPREAD LARGE TREES
UPROOTED AND STRUCTURAL
DAMAGE 2NW GAYLORDLocal storm report, Sep 26, 1:53 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
153 PM EDT SAT SEP 26 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM EAST JORDAN MI 70 MPH TSTM GUST
09/26/98 CHARLEVOIX
0100 PM ELMIRA MI 80 MPH TSTM GUST
09/26/98 OTSEGO
0112 PM GAYLORD MI 80 MPH TSTM GUST
09/26/98 OTSEGO WIDESPREAD TREE AND
STRUCTURAL DAMAGE DOWNTOWN
GAYLORD. POWER LINES DOWN.
ONE INCH HAIL ALSO
REPORTED.
0115 PM VANDERBILT MI 1 INCH HAIL
09/26/98 OTSEGO
0115 PM VANDERBILT MI 85 MPH TSTM GUST
09/26/98 OTSEGO VANDERBILT HIGH SCHOOL
SUSTAINED STRUCTURAL
DAMAGE.
0118 PM VANDERBILT MI 80 MPH TSTM GUST
09/26/98 OTSEGO ONE INCH HAIL ALSO
REPORTED.
0121 PM GAYLORD MI 80 MPH TSTM GUST
09/26/98 OTSEGO WIDESPREAD LARGE TREES
UPROOTED AND STRUCTURAL
DAMAGE 2NW GAYLORDLocal storm report, Sep 26, 2:14 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
214 PM EDT SAT SEP 26 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0204 PM LACHINE MI .75 INCH HAIL
09/26/98 ALPENA
0213 PM HILLMAN MI 75 MPH TSTM GUST
09/26/98 MONTMORENCY WIDESPREAD TREES DOWN AND
UPROOTED.Local storm report, Sep 26, 2:14 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
214 PM EDT SAT SEP 26 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0204 PM LACHINE MI .75 INCH HAIL
09/26/98 ALPENA
0213 PM HILLMAN MI 75 MPH TSTM GUST
09/26/98 MONTMORENCY WIDESPREAD TREES DOWN AND
UPROOTED.The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 5:18 AM EDT | Severe Thunderstorm Warning | APX | Manistee | 47 min |
| Sep 26, 6:14 AM EDT | Severe Thunderstorm Warning | APX | Wexford | 61 min |
| Sep 26, 6:20 AM EDT | Severe Thunderstorm Warning | APX | Manistee | 60 min |
| Sep 26, 6:37 AM EDT | Severe Thunderstorm Warning | APX | Gladwin | 63 min |
| Sep 26, 7:08 AM EDT | Severe Thunderstorm Warning | APX | Missaukee | 62 min |
| Sep 26, 7:15 AM EDT | Severe Thunderstorm Warning | APX | Arenac | 60 min |
| Sep 26, 7:28 AM EDT | Severe Thunderstorm Warning | APX | Wexford | 47 min |
| Sep 26, 8:18 AM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 47 min |
| Sep 26, 8:33 AM EDT | Severe Thunderstorm Warning | APX | Iosco | 32 min |
| Sep 26, 12:40 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix | 45 min |
| Sep 26, 1:08 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Otsego | 62 min |
| Sep 26, 1:25 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 50 min |
| Sep 26, 1:36 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 49 min |
| Sep 26, 1:43 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 62 min |
| Sep 26, 2:05 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 45 min |
| Sep 26, 2:24 PM EDT | Severe Thunderstorm Warning | APX | Emmet | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.